Alert archive / Kansas / Freeze Warnings in 2020

Freeze Warning 2, NWS Topeka, KS

April 9, 202023 counties in Kansas

NWS Topeka, KS issued this freeze warning at Apr 9, 2020, 2:27 AM CDT for 23 counties in Kansas. It took effect at Apr 10, 2020, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 2:27 AM CDT (07:27 UTC)
In effect from
Apr 10, 2020, 1:00 AM CDT
Expired
Apr 10, 2020, 9:00 AM CDT
In force
8 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WWUS73 KTOP 090727
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
227 AM CDT Thu Apr 9 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-091530-
/O.NEW.KTOP.FZ.W.0002.200410T0700Z-200410T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
227 AM CDT Thu Apr 9 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures expected, with lows falling to
  between 24 and 29.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 2 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...A longer period of overnight lows falling
  below freezing is forecast for the first half of next week. 
  Please stay tuned for further forecast updates and possible 
  freeze warnings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KDS
4 follow-up statements
244 
WWUS73 KTOP 091636
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1136 AM CDT Thu Apr 9 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-092100-
/O.CON.KTOP.FZ.W.0002.200410T0700Z-200410T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1136 AM CDT Thu Apr 9 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures expected, with lows falling 
  to between 24 and 29. 

* WHERE...Portions of central, east central, north central and 
  northeast Kansas. 

* WHEN...From 2 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 

* ADDITIONAL DETAILS...A longer period of overnight lows falling 
  below freezing is forecast for the first half of next week. 
  Please stay tuned for further forecast updates and possible 
  freeze warnings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
233 
WWUS73 KTOP 092010
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
310 PM CDT Thu Apr 9 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-101400-
/O.EXT.KTOP.FZ.W.0002.200410T0600Z-200410T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
310 PM CDT Thu Apr 9 2020

...FREEZE WARNING NOW IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures expected, with lows falling 
  to between 24 and 29. 

* WHERE...Portions of central, east central, north central and 
  northeast Kansas. 

* WHEN...From 2 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 

* ADDITIONAL DETAILS...A longer period of overnight lows falling 
  below freezing is forecast for the first half of next week. 
  Please stay tuned for further forecast updates and possible 
  freeze warnings. 

&&

$$
626 
WWUS73 KTOP 100900
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
400 AM CDT Fri Apr 10 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-101400-
/O.CON.KTOP.FZ.W.0002.000000T0000Z-200410T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
400 AM CDT Fri Apr 10 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures expected, with lows falling 
  to between 24 and 29. 

* WHERE...Portions of central, east central, north central and 
  northeast Kansas. 

* WHEN...From 2 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 

* ADDITIONAL DETAILS...A longer period of overnight lows falling 
  below freezing is forecast for the first half of next week. 
  Please stay tuned for further forecast updates and possible 
  freeze warnings. 

&&

$$
349 
WWUS73 KTOP 101355
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
855 AM CDT Fri Apr 10 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-101500-
/O.EXP.KTOP.FZ.W.0002.000000T0000Z-200410T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
855 AM CDT Fri Apr 10 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures are rising above the freezing mark, so the Freeze 
Warning will be allowed to expire at 9 AM. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Apr 8, 11:47 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 8, 11:47 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1147 PM CDT Wed Apr 8 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 335 PM CDT Wed Apr 8 2020

As of 20Z Wednesday afternoon, zonal midlevel flow was present
across the Central Plains with a northern stream midlevel low across
Central Manitoba. Additionally, a southern stream midlevel low was
present across southern CA. At the surface, a trough axis extended
from southern Lake MI through northeastern OK. The right entrance
region of 500 mb jet is overspreading the aforementioned frontal
zone and should yield thunderstorms momentarily. The primary concern
across the Topeka forecast area has been near-critical fire danger.
Deep mixing behind the surface trough, upwards of 700 mb, has
yielded temperatures soaring into the upper 80s and low 90s with
dew points in the low 30s. This has resulted in RH values in the 10-
20 percent range. Furthermore, a modest pressure gradient behind the
trough axis, has allowed for northwest winds to be sustained at 15-
25 with gusts up to 35 MPH. After coordinating with state and
local partners, have held off on a Red Flag Warning due to rapid
green up of warm season grasses. Conditions will rapidly improve
through the late afternoon and evening hours as a stronger push of
CAA overspreads the area, increasing RH values.

For tonight, anticipate predominately clear skies with northerly
winds remaining near 10 kts, aiding in continued CAA. Overnight
lows look to reach mid 30s across northern KS and low 40s in
east-central KS. By Thursday, a secondary midlevel jet streak
will round the parent low across the Great Lakes, with the right-
entrance region overspreading the area by late morning. As a
result, anticipate increasing midlevel clouds through the day.
Highs looks to reach the mid to upper 50s. Will have to monitor
the potential for near-critical fire conditions with RH values
progged to range from 20-30 percent and northwesterly winds at
15-25 MPH, gusting near 35 MPH.

.LONG TERM...(Thursday night through Wednesday)
Issued at 335 PM CDT Wed Apr 8 2020

Transitioning into the extended period, a stout 1025 mb surface
high will dive across the region Friday morning, bringing with it
a cold Canadian airmass. Lows Friday morning look to reach the mid
to upper 20s. This stint of cold air looks to be brief, however,
as the surface high progresses eastward by Friday night, allowing
southerly flow to overspread the area. Our attention is then drawn
to the aforementioned southern stream midlevel low across the
southwest US and its evolution into the weekend. Latest ECMWF and
GFS develop a lee trough across the High Plains by Friday night.
This will result in WAA pattern setting up across the forecast
area Saturday morning, which may yield a few rain showers/thunderstorms.
As the trough axis advances southeastward through the day
Saturday, additional thunderstorms are possible, although large
scale ascent appears minimal at this time. Instability will
hinge on cloud debris from morning showers/storms and the rate of
low level moisture return. Bottom line, we will have monitor the
potential for severe storms given a favorable shear environment,
again if any storms do develop.

Beyond Saturday, a much colder pattern looks to take shape for much
of next week. A secondary northern stream trough looks to eject
across the Northern Plains Sunday night into Monday, shunting a
strong cold front through the region. Thermal profiles suggest
the potential for rain and/or snow Monday morning across much of
the forecast area. Otherwise, northwest midlevel flow and surface
ridging look to dominate through the middle part of next week with
highs in the 40s and lows in the 20s to near 30.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1145 PM CDT Wed Apr 8 2020

VFR conditions are expected the entire period, with mostly clear
skies except for a few high clouds tomorrow afternoon. Light
northerly winds overnight will strengthen during the day tomorrow,
increasing to northwesterly at 15 kts with gusts around 25 kts.
Winds will then lessen again after sunset as mixing decreases.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Reese
Hazardous weather outlook, Apr 8, 7:18 PM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
718 PM CDT Wed Apr 8 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-100030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
718 PM CDT Wed Apr 8 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Very high fire danger is expected across much of the area on
Thursday.

Below freezing temperatures are forecast for Friday morning and
again for the first half of next week. These temperatures will
damage unprotected sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Freeze Warnings in Kansas, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.